akathisia

(redirected from Akathesa)
Also found in: Dictionary, Encyclopedia.

akathisia

 [ak″ah-thĭ´zhah]
a condition of motor restlessness in which there is a feeling of muscular quivering, an urge to move about constantly, and an inability to sit still, a common side effect of neuroleptic drugs.
Miller-Keane Encyclopedia and Dictionary of Medicine, Nursing, and Allied Health, Seventh Edition. © 2003 by Saunders, an imprint of Elsevier, Inc. All rights reserved.

a·ka·thi·si·a

(ak-ă-thiz'ē-ă),
A syndrome characterized by an inability to remain seated, with motor restlessness and a feeling of muscular quivering; may appear as a side effect of antipsychotic and neuroleptic medication.
Synonym(s): acathisia
[G. a- priv. + kathisis, a sitting]
Farlex Partner Medical Dictionary © Farlex 2012

akathisia

(1) Restless leg syndrome/Willis-Ekbom disease (jimmy legs).
(2) Motor restlessness ranging from a sense of inner restlessness to inability to sit or lie still, fidgeting, rocking from foot to foot and pacing, accompanied by a sensation of muscular quivering and an urge to stay in constant motion.

Aetiology
Akathisia is a common extrapyramidal effect of neuroleptic and antipsychotic drug therapy. Symptoms can develop within a few weeks of starting or raising the dose of traditional neuroleptic medications or of reducing the dose of drugs used to treat extrapyramidal symptoms.
Segen's Medical Dictionary. © 2012 Farlex, Inc. All rights reserved.

akathisia

Antsiness Neurology Motor restlessness ranging from a feeling of inner disquiet to inability to sit still or lie quietly, accompanied by a sensation of muscular quivering, and an urge to be in constant motion, a common extrapyramidal effect of neuroleptics/antipsychotics. See Extrapyramidal syndrome.
McGraw-Hill Concise Dictionary of Modern Medicine. © 2002 by The McGraw-Hill Companies, Inc.

a·ka·thi·sia

(ak-ă-thiz'ē-ă)
A syndrome characterized by an inability to remain in a sitting posture, with motor restlessness and a feeling of muscular quivering; may appear as a side effect of antipsychotic and neuroleptic medication.
[G. a- priv. + kathisis, a sitting]
Medical Dictionary for the Health Professions and Nursing © Farlex 2012

akathisia

The inability to sit quietly because of uncontrollable movements caused by drugs, especially the phenothiazine derivatives (see PHENOTHIAZINE DRUGS) used to treat mental disorders.
Collins Dictionary of Medicine © Robert M. Youngson 2004, 2005

Akathisia

Agitated or restless movement, usually affecting the legs and accompanied by a sense of discomfort. It is a common side effect of neuroleptic medications.
Mentioned in: Schizophrenia
Gale Encyclopedia of Medicine. Copyright 2008 The Gale Group, Inc. All rights reserved.